Thunderstorm Wind, Lycoming
- When
- May 30, 9:01 PM EST
- Where
- Lycoming County, Williamsport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -77.000
Thunderstorms knocked down trees in Williamsport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms knocked down trees in Williamsport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 30, 8:10 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 910 PM EDT TUE MAY 30 2006 .SHORT TERM /THROUGH TONIGHT/... TOUGH CALL ON THE WESTERN EDGE OF THE CURRENT MCS PROGRESSING SOUTH ACROSS THE CATSKILL REGION OF NEW YORK AND THE POCONOS OF NE PENN. NEW MULTICELLUAR DEVELOPMENT ACROSS OUR EASTERN ZONES THIS EVENING APPEARS TO BE QUITE CONSISTENT WITH THE GFS/NAM BULLSEYE OF 850-700HPA OMEGA. THIS AREA OF UVVEL TRACKS SOUTH ACROSS THE SUSQ VALLEY AND POINTS EAST THROUGH ABOUT 05Z BEFORE WEAKENING. 12 KM NAM DEPICTS MORE WWD PROGRESSION OF SCATTERED TSRA LATE TONIGHT ALONG THE OUTFLOW BOUNDARY. WILL LIKELY CONTINUE TO SEE A MARGINAL SEVERE THREAT /UP TO DIME SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH/ AS THE MCS MOVES SOUTH ACROSS THE ERN ZONES. WILL BE RAISING POPS TO LIKELY AND CATEGORICAL ACROSS THE EAST AND TAPERING TO SCATTERED POPS FROM NEAR KUNV TO KTHV. BASIN AVG QPF FROM THE SUSQ VALLEY EAST WILL BE 0.40-0.60...WITH SOME LOCALIZED 1-2 INCH AMOUNTS. LATER PERIOD OF THE FCST LOOK FINE FOR NOW. && .PREV DISCUSSION... /ISSUED 325 PM EDT TUE MAY 30 2006/ SHORT TERM /TONIGHT THROUGH WEDNESDAY/... RIDGE AXIS OVER CENTRAL PA SLOWLY BEGINNING TO BREAK DOWN AS SLIGHTLY COOLER TEMPS BEGIN TO INFILTRATE THE MID LEVELS OF THE ATMOSPHERE. OF CONCERN FOR TONIGHT WILL BE SHORTWAVE SLIPPING SOUTH FROM UPSTATE NY. ALREADY SOME SCATTERED TSTORMS WITH THIS FEATURE NORTH OF KUCA WITH ISOLD STORMS A BIT CLOSER WHICH WILL GRADUALLY SLIDE TOWARD OUR NE COUNTIES. CAP STILL A BIT STRONGER DOWN OUR WAY...SO ACTIVITY SHOULD DIMINISH SOMEWHAT AS IT APPROACHES...BUT DIFFERENTIAL HEATING ON THE TERRAIN WILL STILL BE ENOUGH TO CREATE POCKETS OF INSTABILITY WHICH WILL FUEL ISOLATED TO SCATTERED ACTIVITY ACROSS EASTERN PORTIONS OF CWA. OTHER ITEM OF NOTE OVERNIGHT WILL BE A RETURN OF THE PATCHY FOG AND HAZE AS MUGGY AIR REMAINS IN PLACE. WEDNESDAY WILL BEGIN QUIETLY...BUT AS RETURN FLOW ON BACKSIDE OF RIDGE CONTINUES TO APPROACH...IT WILL BRING SOME WEAK UPPER FORCING AND A SLIGHT INCREASE IN MID LEVEL LAPSE RATES - BOTH AIDING IN THE DEVELOPMENT OF SCATTERED TSTORMS WED AFTERNOON MAINLY ACROSS THE HIGHER TERRAIN IN THE WEST. TEMPS WILL FALL BACK A BIT FROM TODAY/S NEAR RECORD HIGHS...BUT MAXES WILL REMAIN ON THE WARM SIDE PEAKING IN THE 80S TO NEAR 90. LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... GUIDANCE CONTINUES EXCELLENT DAY TO DAY CONSISTENCY IN THE EXPECTED EVOLUTION OF THE UPPER FLOW PATTERN ACROSS OUR REGION. THE STRONG UPPER RIDGE DOMINATING AT THE START OF THE PERIOD IS FORECAST TO TRANSITION INTO AN UPPER TROF OVER NORTHEASTERN NORTH AMERICA BY THE START OF THE WEEKEND. THE UPPER TROF...REINFORCED WITH SEVERAL SHOTS OF SHORT WAVE ENERGY IS THEN FORECAST TO REMAIN IN PLACE THROUGH NEXT WEEK. HOT WEATHER AND LIMITED PCPN WILL GIVE WAY TO NUMEROUS SHOWERS AND ABUNDANT THUNDERSTORM ACTIVITY FROM LATER WEDNESDAY INTO FRIDAY AS A COLD FRONT MOVES SLOWLY EAST REPLACING THE THEN PROGRESSIVE SFC ANTICYCLONE. RAINFALL ASSOCIATED WITH THE FRONTAL BOUNDARY SHOULD END FROM WEST TO EAST SOMETIME SATURDAY. HOWEVER...THE AFOREMENTIONED SHORTWAVE ENERGY BEHIND THE INITIAL TROF WILL SUPPORT SCATTERED CONVECTION FROM TIME TIME THROUGH THE END OF THE PERIOD. A NOTICEABLY COOLER PERIOD IS IN STORE NEXT WEEK WITH TEMPERATURES EXPECTED TO BE VERY CLOSE TO NORMAL...A POSSIBLY SLIGHTLY BELOW NORMAL IN A FEW SPOTS...FROM SATURDAY THROUGH NEXT TUESDAY. AVIATION... FLYING WEATHER THIS MID AFTERNOON LOOKING PRETTY GOOD. EARLIER FOG/HAZE HAS MIXED OUT TO P6SM SO NO CURRENT RESTRICTIONS ON VISIBILITIES AND HIGH PRESSURE RIDGE KEEPING CLOUDS TO A MINIMUM. THIS WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH ISOLATED TSRA POPPING UP MAINLY IN THE NE HALF LATE THIS AFTERNOON INTO THE EVENING HOURS TO LOCALLY REDUCE VSBY/CIGS. AS EVENING PROGRESSES...THE FOG/HAZE WILL RETURN BRINGING A REDUCTION TO PREDOMINANTLY MVFR CONDITIONS /ISOLATED IFR/ THROUGH THE OVERNIGHT. SIMILAR TO TODAY...THE FOG/HAZE WILL DISSIPATE AFTER SUNRISE WED...BUT WILL HOVER AROUND 6SM MUCH OF THE DAY. CONVECTIVE ACTIVITY WILL BE ON THE INCREASE TOMORROW AFTERNOON AS WELL...WITH SCATTERED TSTORMS AFFECTING THE REGION. WINDS WILL CONTINUE TO BE LIGHT THROUGH THE PERIOD...WITH BRIEF LOCALLY GUSTY WINDS NEAR ANY THUNDERSTORMS. LOOKING FURTHER INTO THE FUTURE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THU INTO FRI AS A FRONT SLOWLY MOVES THROUGH MAKING RECREATIONAL FLYING DIFFICULT BEFORE IMPROVING WEATHER RETURNS FOR THE WEEKEND. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EDT TUE MAY 30 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-310745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 332 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 734 PM EDT TUE MAY 30 2006 PAZ037-310030- TIOGA- 734 PM EDT TUE MAY 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY THROUGH 830 PM EDT... AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3 SEPARATE STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF ADDISON TO 8 MILES SOUTHEAST OF ADDISON TO 7 MILES SOUTHEAST OF MANSFIELD...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR ELKLAND AROUND 750 PM...KEENEYVILLE AROUND 815 PM...AND COVINGTON AROUND 830 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND HAIL OF PEA TO MARBLE SIZE IN DIAMETER ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 743 PM EDT TUE MAY 30 2006 PAZ024-025-033-310145- BLAIR-CAMBRIA-SOMERSET- 743 PM EDT TUE MAY 30 2006 ...STRONG THUNDERSTORM WILL AFFECT BLAIR COUNTY...CAMBRIA COUNTY...AND NORTHERN SOMERSET COUNTY THROUGH 945 PM EDT... AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF ALTOONA...MOVING SOUTHWEST AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS NEAR WINDER...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR ALTOONA AROUND 800 PM...ASHVILLE AROUND 815 PM...HORSESHOE CURVE...CHEST SPRINGS AROUND 830 PM...GALLITZIN...TUNNELHILL AROUND 845 PM...CRESSON AND LORETTO AROUND 900 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-99 BETWEEN MILE MARKERS 30 AND 43. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 219. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE POSSIBLE WITH THE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 S NUMIDIA 40.86N 76.41W
05/30/2006 E1.00 INCH COLUMBIA PA EMERGENCY MNGR
QUARTER SIZED HAIL ESTIMATED BY EMERGENCY MANAGEMENT
OFFICIAL.
&&
MBCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 757 PM EDT TUE MAY 30 2006 PAZ057-058-310100- DAUPHIN-SCHUYLKILL- 757 PM EDT TUE MAY 30 2006 ...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND SCHUYLKILL COUNTIES... AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF SHAMOKIN...MOVING SOUTHWEST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR TOWER CITY AROUND 810 PM... WILLIAMSTOWN AROUND 820 PM...GRATZ AROUND 825 PM AND LYKENS AROUND 830 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 814 PM EDT TUE MAY 30 2006 PAZ051-052-310115- MONTOUR-NORTHUMBERLAND- 814 PM EDT TUE MAY 30 2006 ...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND NORTHUMBERLAND COUNTIES THROUGH 915 PM EDT... AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF MILTON...MOVING SOUTH AT ONLY 5 MPH. THE THUNDERSTORM WILL BE NEAR WEST MILTON AROUND 820 PM...MOORESBURG AROUND 825 PM...MONTANDON AROUND 900 PM AND NORTHUMBERLAND AROUND 915 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 214 AND 221. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147. LOCALLY VERY HEAVY RAIN OF 1 TO 2 INCHES WILL FALL FROM THIS STORM IN LESS THAN AN HOUR...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF OF AN INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 837 PM EDT TUE MAY 30 2006 PAZ042-046-310130- SOUTHERN LYCOMING-SULLIVAN- 837 PM EDT TUE MAY 30 2006 ...STRONG THUNDERSTORMS WILL AFFECT LYCOMING AND SULLIVAN COUNTIES THROUGH 930 PM EDT... AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MONROETON TO 12 MILES SOUTHEAST OF CANTON TO 8 MILES NORTH OF MONTOURSVILLE...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR OVERTON...FORKSVILLE AROUND 845 PM...KETTLE CREEK GORGE AROUND 855 PM...DUSHORE AROUND 905 PM...PICTURE ROCKS...MUNCY...AND EAGLES MERE AROUND 910 PM...MUNCY VALLEY...LAPORTE AND HUGHESVILLE AROUND 915 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-180 BETWEEN MILE MARKERS 10 AND 18. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE ROAD 118. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOCALIZED WIND GUSTS TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
The State College radar (KCCX), 92 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513103.